Wyoming, 2013High Wind in Wyoming, May 23, 2013
May 23, 2013 · NWS BYZ · 1 event in 1 county or zone
A surface low pressure across Wyoming produced a very tight pressure gradient across Southeast Montana and North Central Wyoming which resulted in very strong winds.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low pressure across Wyoming produced a very tight pressure gradient across Southeast Montana and North Central Wyoming which resulted in very strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 23, 2:37 AM MST, 2 minutes earlier.
Area forecast discussion, May 23, 2:37 AM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
337 AM MDT THU MAY 23 2013
.SHORT TERM...VALID FOR TDY AND FRI...
A DEEP UPPER LOW CURRENTLY OVER WASHINGTON WILL IMPACT OUR
WEATHER THE NEXT COUPLE OF DAYS. INFLUENCE TODAY WILL BE MORE OF A
WET ONE...WHEREAS THE INFLUENCE ON FRIDAY WILL BE DRY.
ENERGY WAS SPINNING AROUND THE UPPER LOW AND GENERATING LIFT FROM
NORTHERN UTAH AND WESTERN WYOMING INTO THE WESTERN HALF OF
MONTANA. THE SYSTEM WILL SLIDE SLOWLY EAST TODAY AND THIS WILL
ALLOW THIS LIFTING ZONE TO SHIFT EAST TOO. THIS WILL PUT THE MAIN
ZONE OF ASCENT AS FAR EAST AS YELLOWSTONE AND MUSSELSHELL
COUNTIES...WITH THE STRONGEST LIFT WEST OF THESE TWO COUNTIES.
AREA RADARS HAVE BEEN SHOWING DEVELOPMENT OF SHOWERS SOUTH OF THE
FORECAST AREA WITH MOVEMENT INTO THE AREA. BILLINGS EVEN HAD A
GLANCING SHOWER EARLY THIS MORNING.
A JET MAX WILL SPIN OFF THE LOW AND DRIVE TOWARD SOUTHWEST
MONTANA. THIS SHOULD IGNITE CONVECTION SOUTH OF BOZEMAN AND
LIVINGSTON. CONVECTION WILL ALSO FORM OVER NORTHWEST WYOMING WITH
STORM VECTORS PUSHING THEM NORTHWARD INTO THE WESTERN THIRD OF
SOUTH CENTRAL MONTANA. AROUND 35KTS OF SHEAR WILL BE PRESENT.
SHEAR WAS BOTH DIRECTIONAL AND SPEED AND STORMS SHOULD BE ABLE TO
ROTATE. LCL WILL BE HIGH TODAY WITH DEWPOINTS REMAINING IN THE MID
TO UPPER 40S...SO THE MAIN THREAT WILL BE HAIL. CAPE VALUES WERE
NOT PROGGED TO BE GREAT...AROUND 1000 J/KG...BUT GOOD ENOUGH.
EASTERLY WINDS PROVIDED A CAP YESTERDAY AND WILL SO EARLY TODAY.
BELIEVE THE CAP WILL ERODE THIS AFTERNOON THOUGH AS A SURFACE
TROUGH APPROACHES BILLINGS. STRONGEST FORCING AND SURFACE
CONVERGENCE WILL BE WEST OF BILLINGS AND THUS THIS IS WHERE THE
HIGHEST POPS WILL RESIDE. NOT EXPECTING WIDESPREAD SEVERE STORMS
BUT A COUPLE COULD BE SEVERE WITH LARGE HAIL. WILL KEEP THE
MENTION IN THE HWO. WILL ALSO HAVE TO WATCH FOR HEAVY RAIN WITH
PRECIPITABLE WATER AMOUNTS AROUND EIGHT TENTHS OF AN INCH. STORMS
SHOULD MOVE FAST BUT MAY TRAIN A BIT. BIGGEST CONCERN WOULD BE
BURN SCAR LOCATIONS. TEMPERATURES SHOULD BE WARMER TODAY AS THE
CAP ERODES.
STRONG SOUTHEAST WINDS ARE STILL EXPECTED OVER SOUTHEAST MONTANA
WITH 850MB WINDS PROGGED AT 45KTS. STRONG WINDS HAVE ALREADY
DEVELOPED AT SHERIDAN WITH GUSTS IN THE 50S THIS MORNING. WOULD
EXPECT THE STRONGEST WINDS TO BE CONFINED TO SOUTHEAST MONTANA
TODAY AS THE SURFACE TROUGH MENTIONED ABOVE MOVES EAST. WILL KEEP
THE THOUGHT OF SOME GUSTS TO 50 MPH NEAR BAKER. WINDS WILL STAY UP
EARLY THIS EVENING...BUT GRADUALLY DECREASE BY LATE EVENING AS THE
GRADIENT BACKS OFF SOME.
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING...THEN SHIFT
INTO NORTHERN MONTANA OVERNIGHT. A STRONG CHUNK OF ENERGY ROTATES
OFF THE WESTERN LOW AND SWINGS ACROSS SOUTH CENTRAL MONTANA EARLY
FRIDAY MORNING AND INTO NORTHERN MONTANA FRIDAY AFTERNOON. DRIER
MID LEVEL AIR GETS PULLED IN WITH THIS WAVE...SO KEPT POPS LOW
DESPITE STRENGTH OF THE ENERGY. MUCH DRIER MID AND LOW LEVEL AIR
FOLLOWS THE SHORTWAVE FRIDAY AFTERNOON. THIS WILL SQUELCH SHOWER
CHANCES AS DEWPOINTS FALL INTO THE 20S. HUMIDITIES WILL LOWER INTO
THE TEENS FRIDAY AFTERNOON. DROPPED POP MENTION FOR FRIDAY AND
FRIDAY NIGHT AS THIS TRANSPIRES. NOT MUCH OF A TEMPERATURE CHANGE
FOR FRIDAY AS THE DRIER AIR WILL HEAT UP EFFICIENTLY. TWH
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
MINIMAL CHANGES TO THE EXTENDED PERIOD ONCE AGAIN THIS
MORNING...AS UNSETTLED SW FLOW REMAINS OVER THE CWA THROUGHOUT THE
EXTENDED FORECAST PERIOD. MOISTURE APPEARS TO BE IN GOOD
SUPPLY...AS WE TAP INTO PACIFIC MOISTURE ALOFT AND GULF MOISTURE
AT THE SURFACE. SOUNDINGS INDICATE NO SHORTAGE OF INSTABILITY
THROUGH MUCH OF THE PERIOD...ESPECIALLY IN AFTERNOON/EVENING
PERIODS. THE OVERALL PATTERN THROUGH THE PERIOD REMAINS FAIRLY
CONSISTENT...BUT INDIVIDUAL MODELS DIFFER IN HANDLING OF SPECIFICS
THROUGH THE PERIOD...MAKING IT DIFFICULT TO HAMMER DOWN EXACT
TIMING FOR THE MOST PART.
THE BEST PERIOD OF INSTABILITY APPEARS TO ON MONDAY AFTERNOON
INTO TUESDAY ACROSS EASTERN AND CENTRAL ZONES...LINING UP NICELY
WITH A GOOD SHEAR PROFILE. SEVERE THUNDERSTORMS WILL BE A
POSSIBILITY...WITH A GOOD CHANCE FOR HEAVY RAIN WITH THE PWAT
AVAILABLE. MADE SOME POPS ADJUSTMENTS THROUGH THE PERIOD AS
MOISTURE AVAILABILITY HAS BECOME MORE EVIDENT.
AS FOR TEMPERATURES...INHERITED TEMPS IN THE UPPER 70S TO LOWER
80S STILL APPEAR ON TRACK...BASED ON 700MB MIXDOWNS...WITH A
POSSIBLE COOL OFF TO END THE PERIOD. AAG
&&
.AVIATION...
SCATTERED SHOWERS CONTINUE FROM KBIL WEST...WITH LOW CLOUDS AT
KLVM. STRONG AND GUSTY EAST WINDS CONTINUE FROM KSHR TO KBIL AND
WEST...AND ARE EXPECTED TO SPREAD EASTWARD BY LATE MORNING. EXPECT
MORE SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND PUSH
THROUGH A KSHR TO KBIL LINE BY THIS EVENING. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 073 050/074 048/077 053/080 053/077 051/078 053/077
4/T 52/W 02/T 33/T 33/T 33/T 34/T
LVM 066 041/067 038/078 041/080 042/078 041/076 043/075
6/T 62/W 02/T 23/T 33/T 33/T 33/T
HDN 077 050/076 046/079 053/082 052/080 051/080 054/080
2/T 32/W 02/T 33/T 33/T 33/T 34/T
MLS 073 051/076 052/079 057/083 058/079 054/080 058/080
1/N 22/W 03/T 43/T 44/T 33/T 34/T
4BQ 074 052/077 048/081 055/085 052/081 052/082 054/079
1/N 12/W 03/T 33/T 33/T 44/T 34/T
BHK 067 047/073 050/073 056/077 056/077 052/077 057/075
0/N 12/W 14/T 53/T 33/T 44/T 44/T
SHR 074 046/073 044/079 048/083 048/079 046/077 051/078
2/T 22/W 02/T 22/T 24/T 43/T 34/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 22, 7:28 PM MST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
828 PM MDT WED MAY 22 2013
MTZ028>042-056>058-063>068-WYZ098-099-240230-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
828 PM MDT WED MAY 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED
FROM BILLINGS WESTWARD THURSDAY AFTERNOON AND EVENING AND ACROSS
THE ENTIRE AREA SATURDAY AND SUNDAY. SOME OF THESE STORMS COULD
BE STRONG WITH LOCALLY HEAVY RAIN AND SOME HAIL. THOSE LIVING IN
AND NEAR BURN SCAR LOCATIONS SHOULD BE ALERT FOR HEAVY RAIN
CAUSING RAPID RUNOFF AND POSSIBLE FLASH FLOODING.
ALSO...STRONG SOUTHEAST WINDS WILL DEVELOP THURSDAY OVER
SOUTHEAST MONTANA...ESPECIALLY AROUND BAKER AND EKALAKA.
SUSTAINED WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH ARE
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Sheridan Foothills
- When
- May 23, 2:39 AM MST to 5:00 AM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- COOP Observer
A wind gust of 60 mph was recorded at the Sheridan Airport along with a gust of 66 mph in Leiter.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Vermont, May 23 to 28, 2013$2.1 million · 9 events
- Tornadoes and Hail in Texas, May 23, 2013$335,000 · EF1 · 15 events
- Tornado and Hail in Texas, May 23, 2013$100,000 · EF0 · 46 events
- Flash Flooding and Hail in Texas, May 23, 2013$100,000 · 1.75 in hail · 26 events
- Flash Flooding and Hail in Oklahoma, May 23, 2013$105,000 · 2.5 in hail · 18 events
- High Wind in Wyoming, May 23 to 24, 2013$145,000 · 70 kt wind · 4 events
- Hail and Damaging Wind in New York, May 23, 2013$35,000 · 1.5 in hail · 2 events
- Lightning Strikes in West Virginia, May 23, 20132 injured · 2 events
- Flash Flooding in New York, May 23, 20139 events
- Flash Flooding in Maryland, May 23, 20135 events
- Flash Flooding in Texas, May 23 to 24, 20135 events
- Flash Flood and Damaging Winds in Connecticut, May 23, 2013$6,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448794.